Tuesday, December 28, 2010
PEG Shot Reaction
This is a picture of Hannah waking up from anaesthesia last week. She had chemo in her spinal column or as they call it, back poke, as well as the PEG shot in her legs. She no longer wakes up angry from this procedure, but she rarely wakes this happy. She had the sweetest smile, I had to take a picture. The first thing she said was "Can I have pizza?".
It was a long day. It was three in the afternoon when she woke from the back poke, so she had gone all day without eating. However, she still had to wait a little longer as we are required to stay under observation for an hour after receiving the PEG, to watch for an allergic reaction.
The PEG, or Pegaspargase, is a fantastic anti-cancer drug. It basically works by starving cells of the all important chemical called asparagine. All cells need this chemical to stay alive. Normal cells can make it. Cancer cells cannot. So this enzyme, asparaginase,(PEG) breaks down the chemical, asparagine in the body. The good cells will continue, cancer cells will die. Super awesome.
Until you get to the side effects. Nothing is so comforting as reading up on what could potentially occur! For this particular drug, having a serious allergic reaction is common and the chances of having a reaction increase with every dose given. Hannah was right around a 40% chance when she had her last PEG. If an allergy develops, no more PEG shots can be given. So, I am excited for every successful dose she gets.
This time, Hannah had a reaction. Maybe. She started getting little bumps on her head. I didn't think much of it at first, and we went home. By Sunday evening they were noticeable. A typical allergic reaction in the form of a rash would have been hives. Her doctor confirmed that these small, pimple like bumps were definitely not that. We are still going back and forth as to whether or not this was an actual PEG reaction. It is a very tough call. Not getting this drug would be a set back for sure, but using it again after a sensitivity has developed would most certainly cause her to go into anaphylactic shock.
We have a month to decide how to proceed before her next PEG shot is ordered. Dr. Blythe Thompson, who is the oncologist super hero, is going to assist in making this decision. As it was said to me yesterday, "She is THE Leukemia expert". Thank God. This dilemma feels too big for me, alone.